Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Wilmington, NC

August 19, 2002Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 19, 2002, 3:49 PM EDT for Pender County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2002, 3:49 PM EDT (19:49 UTC)
Expired
Aug 19, 2002, 4:30 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS52 KILM 191949
SVRILM
NCC141-192030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
349 PM EDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER MAPLE
  HILL...OR ABOUT 15 MILES EAST OF BURGAW...MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EDGECOME AT 405 PM
   SURF CITY AT 415 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3471 7766 3456 7778 3435 7760 3446 7743

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:03 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 19, 2:03 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
203 PM EDT MON AUG 19 2002

WARM AND MOIST ATMOSPHERE TO REMAIN IN PLACE IN THE NEAR-TERM.
TROUGH PERSISTS INLAND AND EXPECT TSTM DEVELOPMENT THIS EVENING WILL
BE TO OUR W/NW AND PROPAGATE INTO AREA. WILL RETAIN 30 POPS WITH
MENTION OF SOME CLOUD COVER. MIN TEMPS SIMILAR TO THOSE OF THIS
MORNING LOOKS GOOD. TROUGH CLOSER TO REGION TUE AND WILL RETAIN CHC
POPS. FRONT APPROACHES TUESDAY NIGHT AND PUSHES SOUTH OVER AREA
DURING WED. LITTLE IN THE WAY OF COOLER/DRIER AIR AS FRONT WASHES
OUT OVER REGION. HIGH TO PUSH DOWN MID-ATLANTIC COAST AND QUICKLY
SET UP RETURN FLOW. TEMPS A FEW DEGREES COOLER WED...BUT NOT BY
MUCH.

EXTENDED: PCPN BECOMES MORE DIURNAL IN NATURE THU AND FRI BEFORE
NEXT FRONT WITH GOOD PUSH NEARS REGION SAT NIGHT AND SUN. FRONT
PROGGED TO PUSH OFFSHORE DURING SUN...WITH COOLER AND DRIER AIR
FILTERING IN. SLIGHT CHC POPS PLANNED FOR THU AND FRI WITH CHC POPS
SAT AND SUN. COOLER TEMPS MON.

MARINE: SW FLOW 10-15 KT WITH 2-3 FT SEAS SHOULD CONTINUE THROUGH
WHEN THE FRONT ARRIVES DURING THE DAY WED. THE FRONT WILL HAVE
VIRTUALLY NO MOMENTUM LEFT AS IT APPROACHES THE AREA AS IT MOVES
UNDERNEATH THE STRENGTHENING UPPER RIDGE CENTER...AND WILL STALL AND
DISSIPATE WED-THU. WINDS WILL LIKELY BE LGT/VRBL DURING THIS PERIOD.
S FLOW TURNS SW AGAIN FRI-SAT. CLUSTER OF CONVECTION OFFSHORE LOOKS
MORE RAGGED DESPITE A WELL DEFINED MID-LEVEL SWIRL APPARENT ON
VISIBLE IMAGERY. ECMWF LOCKS ONTO THIS FEATURE AND TAKES IT S INTO
THE BAHAMAS AND STALLS IT THRU THE REST OF THIS WEEK.

FCSTID = 30

KILM  75 92 74 89/  30 40 40 40
KLBT  73 94 72 90/  30 40 40 40
KFLO  74 94 73 90/  30 40 40 40
KMYR  75 90 75 88/  30 40 40 40

.ILM...
NC...NONE.
SC...NONE.

PJN/TRA

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.